Document Detail


Human adjuvant disease induced by foreign substances: a new model of ASIA (Shoenfeld's syndrome).
MedLine Citation:
PMID:  22235042     Owner:  NLM     Status:  In-Data-Review    
Abstract/OtherAbstract:
Objective: To investigate the clinical, laboratory and histological manifestations of patients who received illegal injections of foreign substances for cosmetic purposes. Patients and methods: We studied patients who met the following inclusion criteria: 1) history of application of foreign substances for cosmetic purposes, 2) clinical data of autoimmune disease or non-specific autoimmune manifestation (i.e. arthralgias, myalgia, malaise, fever, and weight loss), 3) detection of autoantibodies in patients' sera, 4) histological evidence of chronic inflammation and/or granulomatous reaction to foreign body. Results: Fifty female patients aged 44.4 ± 10 years were studied. The mean time between application of foreign substances and onset of symptoms was 4.5 ± 4.3 years. Patients were followed for 12 ± 7.5 years. Forty-one patients were injected with mineral oil, nine patients received other substances: three iodine gadital, one guayacol, one guayacol plus silicone fluid, two collagen, two silicone fluid. The sites of application were: buttocks (36), legs and/or thighs (11), breasts (eight) hands and face (one), face (two) (seven patients received an injection to more than one site). Thirty patients presented with non-specific autoimmune manifestations, whereas 20 patients fulfilled the criteria for a defined autoimmune disease such as systemic lupus erythematosus, rheumatoid arthritis, systemic sclerosis, overlap syndrome, autoimmune hemolytic anemia, autoimmune thyroiditis, autoimmune hepatitis, and ulcerative colitis. Conclusions: Cases of human adjuvant disease following illegal injections of oil substances for cosmetic purposes are reported. Patients presented with defined autoimmune diseases as well as with non-specific autoimmune manifestations. Illegal injection of these substances could lead to serious local and systemic complications, even to death. These cases represent another model of Autoimmune/inflammatory Syndrome Induced by Adjuvants (ASIA). The use of these substances should be prohibited.
Authors:
O Vera-Lastra; G Medina; M Del Pilar Cruz-Dominguez; P Ramirez; Ja Gayosso-Rivera; H Anduaga-Dominguez; C Lievana-Torres; Lj Jara
Publication Detail:
Type:  Journal Article    
Journal Detail:
Title:  Lupus     Volume:  21     ISSN:  1477-0962     ISO Abbreviation:  Lupus     Publication Date:  2012  
Date Detail:
Created Date:  2012-01-11     Completed Date:  -     Revised Date:  -    
Medline Journal Info:
Nlm Unique ID:  9204265     Medline TA:  Lupus     Country:  England    
Other Details:
Languages:  eng     Pagination:  128-35     Citation Subset:  IM    
Affiliation:
1Hospital de Especialidades Centro Médico Nacional La Raza, Instituto Mexicano del Seguro Social, Mexico City, México;
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Silicone and scleroderma revisited.
Next Document:  Autoimmune Syndrome Induced by Adjuvants (ASIA) in the Middle East: morphea following silicone impla...